Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Louisville, KY

March 28, 2020Breckinridge County, Meade County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 28, 2020, 9:17 PM CDT for Breckinridge County, Meade County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 9:17 PM CDT (02:17 UTC)
Expired
Mar 28, 2020, 9:45 PM CDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Breckinridge County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 29 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 8:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

661 
WUUS53 KLMK 290217
SVRLMK
KYC027-163-290245-
/O.NEW.KLMK.SV.W.0049.200329T0217Z-200329T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
1017 PM EDT Sat Mar 28 2020

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Central Meade County in central Kentucky...
  Northeastern Breckinridge County in central Kentucky...

* Until 1045 PM EDT/945 PM CDT/.

* At 1017 PM EDT/917 PM CDT/, a severe thunderstorm was located near
  Hardinsburg, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brandenburg, Webster, Irvington, Ekron, Mauckport, Guston, Lodale,
  Mystic, Raymond and Rock Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 AM EDT/200 AM CDT/ for
south central Indiana...and central Kentucky.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3806 8627 3803 8622 3801 8616 3794 8601
      3781 8649 3784 8651
TIME...MOT...LOC 0217Z 233DEG 47KT 3783 8647 

HAIL...1.00IN
WIND...60MPH
 
$$

TWF
1 follow-up statement
689 
WWUS53 KLMK 290235
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
1035 PM EDT Sat Mar 28 2020

KYC027-290244-
/O.CAN.KLMK.SV.W.0049.000000T0000Z-200329T0245Z/
Breckinridge KY-
1035 PM EDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRECKINRIDGE
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. No severe weather reports have been received at 
this time. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 AM EDT for south central
Indiana...and central Kentucky.

LAT...LON 3799 8611 3790 8625 3795 8628 3804 8623
      3803 8622 3801 8616
TIME...MOT...LOC 0234Z 233DEG 47KT 3797 8624 

$$

KYC163-290245-
/O.CON.KLMK.SV.W.0049.000000T0000Z-200329T0245Z/
Meade KY-
1035 PM EDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR CENTRAL MEADE COUNTY...

At 1034 PM EDT, a severe thunderstorm was located near Brandenburg,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Brandenburg, Mauckport and Brandenburg Station. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 AM EDT for south central
Indiana...and central Kentucky.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3799 8611 3790 8625 3795 8628 3804 8623
      3803 8622 3801 8616
TIME...MOT...LOC 0234Z 233DEG 47KT 3797 8624 

HAIL...0.75IN
WIND...60MPH
 
$$

TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 8:40 PM CDT, 37 minutes earlier.

Area forecast discussion, Mar 28, 8:40 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
940 PM EDT Sat Mar 28 2020

.Forecast Update...
Issued at 935 PM EDT Sat Mar 28 2020

A Tornado Watch has been issued for portions of southern Indiana and
central Kentucky, generally west of I-75, until 3 AM EDT/2 AM CDT.
Continuing to monitor a line of strong to severe storms moving into
southern Indiana and some discrete cells ahead of the line moving
through south-central Kentucky. Environment continues to support all
modes of severe weather.

Issued at 810 PM EDT Sat Mar 28 2020

Things will begin to ramp up in the next 1 to 2 hours for our
counties west of I-65. Currently watching some Tor/Svr warned storms
across western KY that have a history of damage. It appears these
will arrive in our CWA sometime between 930 and 10 PM EDT.

Given the environment characterized by around 1000 J/KG of ML CAPE,
steadily steepening mid level lapse rates around -7 C/km now, and
plenty of deep layer shear expect that these storms will continue to
pose a threat, including a tornado threat. In fact, one of the
storms produced a tornado in Jonesboro, AR earlier this evening and
is continuing to pose a tornadic threat. Instances of severe wind
gusts, lighting, and heavy rain will also these storms.

Also a big concerned about the potential for Flash Flooding across
our NW CWA as heavy convective rates and training may lead to some
problems. Will be monitoring that potential as well. Do expect that
some sort of watch will be needed at some point, at least along and
west of I-65. Stay tuned.

One final thought on the back burner for the moment is that a Wind
Advisory or perhaps a strong SPS will likely be needed in the post-
frontal environment tomorrow as WSW winds at least in the 30 to 40
mph range look likely. There is decent confidence in some gusts over
40 mph at this time. Will revisit that idea once the convective
threat dies early tomorrow morning.

Previous Update
Issued at 615 PM EDT Sat Mar 28 2020

Things are quiet across the CWA at this hour, however do expect
convective chances to ramp up over our NW 1/4 of the CWA toward 00z
and especially by 02z for all areas west of I-65. Models suggest
that stronger forcing will arrive during this time with notable
uptick in the low level jet beneath upper level impulses rounding
the base of the trough over the central CONUS. Current radar shows
some struggling convection over west central KY and far SW Indiana.
Have kept an eye on these cells but poor mid level lapse rates
around -6.5C/Km appear to be the limiting factor for the moment.
This should change as the better forcing arrives, and we start to
see an uptick in coverage intensity later this evening.

SPC did include our far NW CWA in an MD for a possible Tornado Watch
soon, so will be waiting to collaborate on that.

&&

.Short Term...(This evening through Sunday)
Issued at 345 PM EDT Sat Mar 28 2020

...Scattered Severe Storms Possible Tonight...

A potent mid-level low continues to strengthen as it moves northeast
across the central Plains this afternoon. It will continue spinning
across Iowa this evening, reaching southern Wisconsin by 12z Sunday.
A 70-90 kt mid-level jet in the southeastern portion of the upper
trough will overspread the region this evening and overnight. A 993
mb sfc low, analyzed this afternoon near the southern Nebraska/Iowa
border, will follow a similar track as the whole system occludes
Sunday morning.

Convection today has been concentrated along the warm front now well
to our north as well as a southward extending pre-frontal trough now
over Missouri and Arkansas. A deep southerly plume of moisture
continues to stream northward in the warm sector along and
downstream of the pre-frontal trough. Sfc dewpoints into the mid 60s
are already in place across central KY and southern IN. Compared to
recent thunderstorm episodes, instability is not likely to be a
significant limiting factor.

A broken line of thunderstorms, some strong to severe, is expected
to move across central KY and southern IN between 8 PM EDT and 6 AM
EDT Sunday. The most likely time frame for severe weather is 7 PM -
12 AM CDT west of I-65 and 12 AM - 5 AM EDT east of I-65. SBCAPE on
the order of 1000-1500 J/kg will be available initially along and
west of I-65. Instability does gradually wane after 12-2 AM with the
storms pushing east of I-65. SBCAPE should generally be less than
750 J/kg east of a line from Frankfort to Tompkinsville. However,
isolated to scattered severe storms (Slight Risk) extending into the
Bluegrass Region still looks reasonable given 50-60 kt storm motion.

Individual cells within the line will be racing to the northeast. 50-
70 kts deep layer shear will support excellent organization,
including supercells. With ESRH around 300 m2/s2 and wet bulb zero
heights around 10-11 kft, all severe modes remain on the table.
Forecast STP of 3-4+ generally near and west of the I-65 corridor
does suggest a slightly higher tornado probability in that area
(relative to the I-75 corridor). Overall, this round of storms
should sweep through quite quickly, so the flash flood threat is
low. The front sweeps through Sunday morning, with clouds clearing
out fairly abruptly. Sunday looks somewhat cooler (but not cold) and
quite windy. From mid-morning on, gusts will easily exceed 30 mph
and peak gusts could top 40 mph. Highs on Sunday will be in the mid
to upper 60s.

.Long Term...(Sunday night through Saturday)
Issued at 400 PM EDT Sat Mar 28 2020

Relatively quiet weather is in store for the extended period as near-
zonal flow dominates in response to a strong polar low and a
barotropic pattern south of the CONUS.  Other than one well-defined
kink in the upper flow trying to make it's way through the southeast
U.S. Tuesday, only weak perturbations in the upper flow will occur
until next weekend approaches. At that point, the hemispheric models
attempt to sharpen up the flow a bit, but with the normal model
divergences taking over, timing and magnitude of this system is
questionable at the moment.  Between Tuesday and Friday, only
isolated POPs creep back into the picture with little confidence in
timing out any wiggles in the upper flow.

Temperatures during the week will be cooling off to at-or-below
normal, reaching the 60s Monday, but then primarily in the 50s for
highs through Saturday. Low temperatures Monday and Tuesday mornings
will be in the 40s, then dip into the 30s to lower 40s for the rest
of the period.  With temperatures in the 40s and 50s Tuesday,
precipitation will fall mainly as showers, with only a few claps of
thunder expected, if at all.

&&

.Aviation...(00Z TAF Issuance)
Issued at 725 PM EDT Sat Mar 28 2020

VFR weather to continue through the early evening hours with SCT-BKN
low to mid cloud cover and gusty SSW winds. Gusts up to 20-25 kts
will continue to be possible at times this evening.

A broken line of thunderstorms ahead of a surface cold front will
move across the region tonight. The most likely time frame for
storms at each TAF site is included in the TAF and remains largely
unchanged from the 18z issuance. Some of these storms could be quite
strong with gusty and possibly damaging winds, large hail, very
heavy rainfall, and lightning. Significant vsby restrictions and
lower ceilings likely in any storm, albeit briefly due to fast storm
motion. Even outside of thunderstorms, SW winds at 2 kft will be
around 45-50 kts tonight.

Clouds scatter out fairly quickly behind the cold front 09-12z
Sunday. However, it will remain quite windy on Sunday. 20 kt
sustained winds from the SW are likely after 13z or so, with gusts
up to 30-35 kts.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...JML/BJS
Short Term...EBW
Long Term...JBS
Aviation...BJS
Hazardous weather outlook, Mar 28, 3:21 PM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
421 PM EDT Sat Mar 28 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-292030-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
421 PM EDT Sat Mar 28 2020 /321 PM CDT Sat Mar 28 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Storms ahead of an incoming cold front will be capable of large hail,
strong gusty winds, and possibly a few tornadoes. These storms are
expected to move into western Kentucky this evening and then cross
southern Indiana and central Kentucky overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds from the southwest are expected to gust to 30 to 40 mph on
Sunday in the wake of the cold front.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to report severe weather to the National
Weather Service tonight. It is not necessary to leave your home to
spot severe weather. If you witness large hail, strong gusty winds,
or a tornado at your home, please report it as soon as it is safe to
do so.

EBW/JBS

In the hours before

Special weather statement, Mar 28, 8:26 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
926 PM EDT Sat Mar 28 2020

INZ076-083-084-089-290215-
Crawford-Orange-Perry-Dubois-
926 PM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DUBOIS...CENTRAL
CRAWFORD...NORTHERN PERRY AND SOUTHWESTERN ORANGE COUNTIES...

At 924 PM EDT/824 PM CDT/, a strong thunderstorm was located near
Boonville, moving northeast at 65 mph. It has a history of tornadic
activity and will approach the area within 1 hour. Be ready to go to
a safe location if a warning is issued.

Locations impacted include...
Huntingburg, Ferdinand, Holland, Birdseye, Leavenworth, Celestine,
Ranger, Beechwood, Bretzville and West Fork.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3849 8670 3820 8635 3805 8678 3806 8677
      3808 8678 3810 8677 3812 8681 3812 8680
      3815 8681 3816 8680 3818 8680 3818 8679
      3821 8679 3820 8707 3824 8707
TIME...MOT...LOC 0124Z 234DEG 58KT 3800 8724

SCHOETTMER
Local storm report, Mar 28, 9:03 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1003 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     TSTM WND GST     2 NNW JOHNSBURG         38.25N 86.96W
03/28/2020  M51 MPH          DUBOIS             IN   AWOS

            51 MPH WIND GUST AT HUNTINGBURG AIRPORT.

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:54 PM CDTSevere Thunderstorm WarningLMKHancock, Meade36 min
Mar 28, 9:01 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Grayson29 min
Mar 28, 9:02 PM CDTTornado WarningLMKMeade28 min
Mar 28, 9:05 PM CDTSevere Thunderstorm WarningLMKHancock25 min
Mar 28, 9:28 PM CDTSevere Thunderstorm WarningLMKMeade32 min
Mar 28, 9:35 PM CDTSevere Thunderstorm WarningLMKEdmonson, Grayson, Hardin, Hart, Larue25 min
Mar 28, 9:40 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade35 min
Mar 28, 9:59 PM CDTSpecial Weather StatementLMKHenry, Oldham, Trimble31 min
Mar 28, 10:02 PM CDTSevere Thunderstorm WarningLMKJefferson, Oldham, Shelby28 min
Mar 28, 10:02 PM CDTSevere Thunderstorm WarningLMKGreen, Hardin, Hart, Larue, Marion, Nelson43 min
Mar 28, 10:22 PM CDTSevere Thunderstorm WarningLMKEdmonson, Logan, Simpson, Warren28 min
Mar 28, 10:23 PM CDTSpecial Weather StatementLMKSpencer37 min
Mar 28, 10:29 PM CDTSpecial Weather StatementLMKShelby31 min
Mar 28, 10:34 PM CDTSpecial Weather StatementLMKHenry26 min
Mar 28, 10:40 PM CDTFlash Flood WarningLMKButler, Edmonson, Grayson95 min
Mar 28, 10:50 PM CDTSpecial Weather StatementLMKHenry, Shelby25 min
Mar 28, 10:54 PM CDTSevere Thunderstorm WarningLMKLogan, Simpson51 min
Mar 28, 10:56 PM CDTSpecial Weather StatementLMKAnderson, Mercer, Scott, Washington, Woodford49 min
Mar 28, 11:05 PM CDTSpecial Weather StatementLMKLarue25 min
Mar 28, 11:14 PM CDTSevere Thunderstorm WarningLMKAllen, Logan, Simpson, Warren46 min
Mar 28, 11:28 PM CDTSpecial Weather StatementLMKBourbon, Fayette, Jessamine, Nicholas47 min
Mar 28, 11:35 PM CDTSevere Thunderstorm WarningLMKBarren, Edmonson, Grayson, Hart40 min
Mar 28, 11:48 PM CDTFlash Flood WarningLMKEdmonson, Hart, Larue, Warren58 min
Mar 28, 11:54 PM CDTSevere Thunderstorm WarningLMKBoyle, Garrard, Lincoln, Marion, Mercer, Washington20 min
Mar 29, 12:06 AM CDTSpecial Weather StatementLMKClark24 min
Mar 29, 12:09 AM CDTAreal Flood AdvisoryLMKBourbon, Fayette, Jessamine, Larue, Marion, Mercer and 4 more2 hr
Mar 29, 12:12 AM CDTSpecial Weather StatementLMKNicholas18 min
Mar 29, 12:35 AM CDTSpecial Weather StatementLMKMonroe40 min
Mar 29, 1:17 AM CDTSpecial Weather StatementLMKClinton, Cumberland, Russell43 min
Mar 29, 9:58 AM CDTWind AdvisoryLMKAnderson, Bourbon, Clark, Fayette, Franklin, Harrison and 10 more7 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.